Lightning, Raleigh
- When
- June 28, 2:58 PM EST
- Where
- Raleigh County, Bradley
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -81.200
An outbuilding was struck and caught on fire.
Thunderstorms formed during the afternoon over southern West Virginnia in advance of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed during the afternoon over southern West Virginnia in advance of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 28, 2:02 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
302 PM EDT MON JUN 28 2010
.SYNOPSIS...
ROUNDS OF CONVECTION UNTIL FRONT PASSES TONIGHT. DRIER AIR MOVES
IN FOR MID WEEK...AND CONTINUES INTO THE HOLIDAY WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
LEFTOVER LOW DEBRIS CLOUDS FROM LAST NIGHTS OH VALLEY CONVECTION HAS
TEMPERED DESTABILIZATION ALONG AND WEST OF OH RVR. HOWEVER FURTHER
EAST...SUNSHINE HAS BROKE OUT FROM TIME TO TIME...WHERE TEMPS HAVE
RISEN INTO THE LOW/MID 80S. EXPECT THIS TREND TO CONTINUE NEXT
COUPLE HRS ACROSS WV/SW VA COUNTIES AS HEATING AND MIXING ALLOWS
MOST OF THE LOW STRATUS TO ERODE AND LIFT INTO MORE OF A CU FIELD.
WITH SOME DESTABILIZATION OCCURRING IN THESE AREAS...EXPECT
CONVECTION TO CONTINUE TO FIRE. ACROSS SE OH AND NORTHERN
WV...CLOUDS HAVE REALLY HAMPERED DESTABILIZATION...WITH A WEAK CAP
KEEPING THINGS IN CHECK THERE FOR NOW.
AS MENTIONED IN THE MORNING UPDATE...DESPITE MEAN FLOW ARND 25 KTS
FELT IT WAS PRUDENT TO EXTEND CURRENT WATCH WITH PW ABOVE 2 INCHES
AND AREAS ALONG AND WEST OF THE RVR RECEIVING AN INCH OF RAIN PAST
24 HRS. HOWEVER...CLOUDS MOST OF THE DAY MAY KEEP THINGS IN CHECK
AND THE WATCH COULD BE DROPPED EARLY IF CONVECTION DOESNT
MATERIALIZE. ALSO ELECTED TO EXPAND TO COVER REMAINING COUNTIES.
PARTICULARLY CONCERNED ABOUT SOUTHERN COAL FIELDS/SW VA WHERE HI RES
MODELS FOCUS BETTER INSTABILITY. DESPITE DECENT MEAN
FLOW...POTENTIAL EXISTS FOR BACKBUILDING ACROSS THIS AREA WITH SOME
TRAINING OF CELLS POSSIBLE AS EVIDENT CURRENTLY ACROSS EASTERN KY.
FRONT LOOKS TO MOVE THROUGH AFTER 00Z...IN A WEAKENED FASHION...AND
EXIT MTNS ARND 06Z. LOOKS LIKE GENERAL TROUGHINESS WILL BE LEFT IN
ITS WAKE OVERNIGHT. BELIEVE BL WILL DECOUPLE TO AN EXTENT ALLOWING
FOR FG ACROSS MOST AREAS...MOST PREVALENT FOR LOCATIONS THAT
RECEIVE RAIN THIS AFTN AND EVENING. ANY FG WILL QUICKLY LIFT BY MID
MORNING. A SECONDARY COLD FRONT WILL SWEEP THROUGH IN THE EARLY AFTN
WITH LITTLE FANFAR DUE TO SUBSIDENCE INVERSION. THIS FRONT WILL
USHER IN THE TRUE DRY AIR. DEWPOINTS COULD FALL INTO UPR 40S BY
TUESDAY EVENING ACROSS THE NORTH. DEFINITELY A WELCOMED AIRMASS AND
REPRIEVE FROM THE MUGGIES OF LATE.
GENERALLY TOOK A BLEND OF LATEST MAV/MET NUMBERS TILTED TOWARD LOCAL
MOS FOR OVERNIGHT LOWS AND HIGHS. SE OH AND NORTHERN WV WILL GET IN
ON THE COOLER AND DRIER AIR FIRST...WITH LOWS IN LWR 60S OVERNIGHT
AND HIGHS ARND 80 ON TUESDAY. MID 60S WILL PROBABLY SUFFICE
ELSEWHERE OUTSIDE OF THE MTNS...WITH LWR TO PERHAPS A FEW MID 80S
ACROSS THE SOUTHERN COAL FIELDS ON TUESDAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HAVE A QUIET SHORT TERM ON TAP...WITH NO RAIN AND A MUCH MORE
PLEASANT AIRMASS. A HIGH PRESSURE SYSTEM MOVES SOUTHEAST OUT OF
CANADA...AND IS BRINGING COOLER AND LESS HUMID AIR WITH IT. KEPT
HIGH TEMPERATURES AT OR SLIGHTLY ABOVE GUIDANCE DUE TO THE AMPLE
SUNSHINE DURING THE DAY...LIKEWISE KEPT LOW TEMPERATURES AT OR
SLIGHTLY BELOW GUIDANCE DUE TO THE CLEAR NIGHTS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL CONTINUE TO REIGN DURING THE VAST MAJORITY OF THE
LONG TERM...AS WILL THE DRY WEATHER. WARMER TEMPERATURES RETURN
BEGINNING FRIDAY WITH THE ARRIVAL OF SOUTHWESTERLY FLOW ...WHICH
LEADS TO A RETURN TO A HOT AND HUMID AIRMASS BEGINNING SATURDAY.
KEPT DAYTIME HIGH TEMPERATURES IN THE UPPER 80S FOR RIGHT
NOW...STAYING AT OR ABOVE MODEL GUIDANCE. OVERNIGHT LOWS WILL BE IN
THE MID TO UPPER 60S.
BEGINNING TO KEEP AN EYE ON WHAT THE MODELS HAVE IN STORE FOR THE
REMNANTS OF TROPICAL STORM ALEX EARLY NEXT WEEK. THE 00Z ECMWF AND
12Z GFS KEEP THE SURFACE HIGH PRESSURE IN PLACE OVER THE ATLANTIC
COAST...WHILE THE UPPER LEVEL RIDGE AND SURFACE HIGH REMAIN
INTACT. THIS PATTERN ACTS TO DEFLECT THE MOISTURE FROM ALEX INTO
THE CENTRAL PLAINS AND UPPER MIDWEST ALONG A COLD FRONT EXTENDING
FROM SOUTHEAST NEBRASKA THROUGH NORTHWEST QUEBEC...KEEPING THE
MOISTURE OUT OF OUR CWA. THIS SOLUTION IS CONSISTENT WITH YESTERDAYS
00Z ECMWF SOLUTION.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
GENERAL VFR THRU THE AFTN AMID LOW 3-4KFT CU BASE. TIMING OF FROPA
LOOKS TO BE 00Z SE OH TO 06Z SOUTHERN MTNS. AHEAD OF
FRONT...CONVECTION WILL INCREASE...PARTICULARLY ACROSS SOUTHERN COAL
FIELDS INTO SW VA WHERE BETTER INSTABILITY LIES. ELECTED TO COVER IN
TAFS WITH TEMPO GROUPS TIL ARND 00Z. LOOKING AT BRIEF IFR IN ANY
CONVECTION.
FOLLOWING FROPA...AREAS OF FG LOOK TO SET IN...ESPECIALLY FOR AREAS
THAT RECEIVE RAINFALL. HIT THE TYPICAL FG TERMINALS HARDEST
KCRW/KHTS IFR VIS WITH KEKN LIFR FOR A FEW HRS PRIOR TO SUNRISE.
VFR CONDITIONS EXPECTED FOR TUESDAY WITH A SECONDARY FRONT CROSSING
WITH NOTHING MORE THAN CU.
AFTER 18Z TUESDAY...
NO IFR CONDITIONS EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 7 PM EDT THIS EVENING FOR WVZ005>011-
013>020-027>032-036>040-046-047.
FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ024>026-
033>035.
OH...FLASH FLOOD WATCH UNTIL 7 PM EDT THIS EVENING FOR OHZ066-067-
075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 7 PM EDT THIS EVENING FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...JEM/30
NEAR TERM...30
SHORT TERM...JEM
LONG TERM...JEM
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1232 PM EDT MON JUN 28 2010 VAZ003-004-WVZ024>026-033>035-291645- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 1232 PM EDT MON JUN 28 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 036>040-046-047-291645- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1232 PM EDT MON JUN 28 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EDT MON JUN 28 2010
VAZ004-WVZ033-281800-
BUCHANAN VA-MCDOWELL WV-
129 PM EDT MON JUN 28 2010
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUCHANAN AND
SOUTHERN MCDOWELL COUNTIES...
AT 128 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
RICHLANDS...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WAR AROUND 145 PM...CUCUMBER AROUND 155 PM
AND ELBERT AROUND 200 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3724 8172 3724 8174 3721 8176 3726 8191
3740 8189 3734 8142 3726 8144 3720 8155
3720 8167
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT MON JUN 28 2010
WVZ025-026-034-035-282000-
BOONE WV-LOGAN WV-RALEIGH WV-WYOMING WV-
324 PM EDT MON JUN 28 2010
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RALEIGH...NORTHERN
WYOMING...SOUTHEASTERN BOONE AND SOUTHEASTERN LOGAN COUNTIES...
AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF PINEVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR OCEANA AROUND 330 PM...KOPPERSTON AROUND 340
PM...BOLT AROUND 350 PM AND GLEN DANIEL AROUND 400 PM.
THIS WILL IMPACT
THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 49 AND 52.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3780 8183 3789 8126 3788 8124 3767 8120
3763 8180
12The Charleston,WV radar (KRLX), 67 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
An outbuilding was struck and caught on fire.
Several trees were blown down across northern Raleigh County. The main concentration was in the town of Bradley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237383, 237384.